Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 18, 2014, 2:37 PM CDT for Chambers County, Galveston County, Harris County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2014, 2:37 PM CDT (19:37 UTC)
- Expired
- Sep 18, 2014, 4:30 PM CDT
- In force
- 113 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chambers County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 25 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
247
WGUS54 KHGX 181937
FFWHGX
TXC071-167-201-182130-
/O.NEW.KHGX.FF.W.0036.140918T1937Z-140918T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 PM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
NORTHWESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
NORTHWESTERN CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 430 PM CDT
* AT 236 PM CDT...DOPPLER RADAR INDICATED CONTINUED HEAVY RAIN
ACROSS THE WARNED AREA. UP TO FOUR INCHES OF RAIN HAVE ALREADY
FALLEN. LEAGUE CITY EMERGENCY MANAGEMENT IS REPORTING SOME STREET
FLOODING THERE. A SLIGHT DECREASE IN RAIN RATES HAVE BEEN
OBSERVED BUT WITH AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THE
FLOOD THREAT WILL INCREASE IN THE SHORT TERM AS GROUND IS
SATURATED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PASADENA...LEAGUE CITY...BAYTOWN...TEXAS CITY...EASTERN
FRIENDSWOOD...LA PORTE...DEER PARK...DICKINSON...SOUTH HOUSTON...
SANTA FE...SEABROOK...WEBSTER...KEMAH...CLEAR LAKE...SOUTH BELT /
ELLINGTON...NASSAU BAY...WESTERN MONT BELVIEU...TAYLOR LAKE
VILLAGE...EL LAGO AND SHOREACRES.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 2967 9489 2971 9499 2970 9502 2966 9500
2963 9502 2960 9498 2954 9502 2949 9491
2941 9515 2964 9523 2976 9507 2970 9506
2972 9503 2971 9502 2976 9505 2988 9491
2988 9493 2989 9490
$$1 follow-up statement
911
WGUS74 KHGX 182041
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CDT THU SEP 18 2014
TXC071-167-201-182049-
/O.CAN.KHGX.FF.W.0036.000000T0000Z-140918T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRIS TX-GALVESTON TX-CHAMBERS TX-
341 PM CDT THU SEP 18 2014
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRIS...NORTHWESTERN
GALVESTON AND NORTHWESTERN CHAMBERS COUNTIES IS CANCELLED...
HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLOOD WATERS CONTINUE TO
RECEDE. WEATHER IS NO LONGER EXPECTED TO POSE AN IMMINENT THREAT TO
LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES AND DO
NOT DRIVE ACROSS WATER COVER ROADS. ALLOW THEM TO RECEDE BEFORE
CROSSING.
LAT...LON 2967 9489 2971 9499 2970 9502 2966 9500
2963 9502 2960 9498 2954 9502 2949 9491
2941 9515 2964 9523 2976 9507 2970 9506
2972 9503 2971 9502 2976 9505 2988 9491
2988 9493 2989 9490
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:39 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 18, 12:39 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1239 PM CDT THU SEP 18 2014
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.
&&
.AVIATION...
AVIATION CONDITIONS WILL BRIEFLY IMPROVE AT KIAH AND KHOU THROUGH
THE EVENING BUT AM EXPECTING CONDS TO DETERIORATE AT KCLL/KUTS AND
KGLS THROUGH THE AFTERNOON AS CONVECTION MOVES TOWARD THE
PERIPHERY OF THE HGX CWA. LEANED TOWARD A HRRR/NAM12 AND RAP BLEND
WHICH SETS UP LOW LEVEL CONVERGENCE WITH EAST WINDS OVER LAND AND
SE WINDS OVER THE WATER. SHRA SHOULD REDEVELOP SOUTH OF I-10
BETWEEN 08-11Z FRIDAY AND EXPAND INLAND. GFS LOOKS TO BE TOO
AGGRESSIVE WITH DRYING FRI MORNING. 43
&&
.PREV DISCUSSION... /ISSUED 1042 AM CDT THU SEP 18 2014/
UPDATE...
ANOTHER DAY OF SLOW-MOVING CLUSTERS OF MODERATE TO HEAVY RAIN
CELLS...WITH EMBEDDED THUNDERSTORMS...THAT HAVE PRODUCED NUISANCE
FLOODING AROUND HOUSTON METRO. COMMUNITIES OF WESTERN HARRIS...
SOUTHEASTERN MONTGOMERY...AND SOUTHERN SAN JACINTO COUNTIES HAVE
RECEIVED THE HIGHEST RAINFALL THIS MORNING. UPPER LAYER SOIL
SATURATION INDICATES THAT THE SOUTHEASTERN CWA ARE THE COUNTIES
THAT CAN PICK UP THE LEAST AMOUNT OF RAINFALL BEFORE DEALING WITH
FLOODING ISSUES. THE CORE RAINS ARE MOVING A LITTLE FASTER OFF TO
THE NORTHEAST AT 15 TO 20 MPH...AND THIS IS THE GOOD NEWS. THE
LESS GOOD NEWS IS THAT THERE IS WESTERN COUNTY PRECIPITATION RE-
DEVELOPMENT...WITH AN APPROACHING NORTH CENTRAL TEXAS SHORTWAVE
DISTURBANCE EMBEDDED WITHIN THE MID-LEVEL SOUTHEASTERLY STEERING
FLOW. THE AIR MASS REMAINS UNCHANGED AND...OTHER THAN SOME BRIEF
MOMENTS OF RESPITE AFTER PASSING RAIN AS THE ATMOSPHERE QUICKLY
RE-CHARGES...THE SITUATION WILL BE OF RETURNING PRECIPITATION. IT
ALL DEPENDS UPON THE NEAR TERM AREAL EXTENT AND IMPACT OF AFTERNOON
RAIN/STORM ACTIVITY OVER THE NEXT 6 HOURS IN DETERMINING WHETHER
THE FLOOD WATCH NEEDS TO BE EXTENDED INTO FRIDAY. RAIN AND OVERCAST
EQUATE TO MANY ONLY ACHIEVING THE MID 80S FOR MAXIMUM TEMPERATURES.
AS OF NOW...IT APPEARS THAT FRIDAY WILL BE A TRANSITION DAY TO
RELATIVELY DRIER WEEKEND CONDITIONS. HIGHER RAIN CHANCES SHOULD BE
FOCUSED ALONG THE COAST AND POINTS SOUTHWESTWARD...OR WHERE THE
HIGHER MOISTURE RESIDES. THIS ASSUMPTION IS BASED UPON A DRIER AIR
AIR MASS OVER THE SABINE REGION MODELED TO PUSH INTO THE EASTERN
CWA BEHIND A VERY WEAK NORTHEASTERN BOUNDARY PASSAGE EARLY FRIDAY
MORNING. 31
PREV DISCUSSION... /ISSUED 455 AM CDT THU SEP 18 2014/
DISCUSSION...
WET FCST TO CONTINUE TODAY BUT WITH A CONTINUED THREAT OF FLOODING.
GROUNDS WET FROM RAINS THE PREVIOUS FEW DAYS ALONG WITH THE POTENTIAL
OF ADDITIONAL RAINS TODAY WILL KEEP THE FLOOD WATCH IN PLACE THROUGH
THIS EVENING.
ALREADY SEEING DEVELOPMENT OVER THE NEARSHORE WATERS THIS MORNING
AS THE CONTINUED WAA FLOW COLLIDES WITH THE MORE S/SE MOVING DISTURBANCE
COMING OUT OF SOUTH CENTRAL TX. ALSO SEEING HINTS OF YET ANOTHER
DISTURBANCE TRYING TO DIVE DOWN FROM NORTH TX. THESE SYSTEMS COMBINED
WITH THIS STILL VERY MOIST/TROPICAL AIR MASS ALREADY IN PLACE SHOULD
PRODUCE WIDESPREAD CONVECTION ACROSS THE CWA THRU THIS AFTN/EVE.
PER THE LATEST MODEL RUNS...THE REST OF THE WEEK/WEEKEND FORECAST SHOULD
SEE SOME DRYING BUT CONSENSUS NOT AS STRONG WITH THIS NEXT COLD FRONT
EARLY NEXT WEEK. PROGS APPEAR TO BE HAVING ISSUES WITH THE HANDLING
OF THE REMNANTS OF ODILE AND MAY BE EXAGGERATING ITS IMPACT ON THE
MAIN UPPER FLOW/PATTERN. AS SUCH WILL NOT BE CHANGING THE EXTENDED
FCSTS (TOO MUCH) OF FROPA MON (ALONG WITH COOLER AND DRIER CONDTIONS
NEXT WEEK). 41
MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
AND MAY HAVE A CLUSTER MOVE INTO THE COASTAL WATERS THIS AFTERNOON
WITH GUSTY WINDS. SOUTHEAST WINDS WILL BECOME MORE EASTERLY ON
FRIDAY...AND INCREASE FRIDAY NIGHT AND SATURDAY. WEAK HIGH
PRESSURE SETTLES OVER SETX/LA AND WINDS SHOULD SLOWLY RELAX ON
MONDAY. A COLD FRONT SHOULD (IF THE ECMWF IS CORRECT-FAVORING IT
ATTM) MOVE INTO THE COASTAL WATERS ON TUESDAY OF COURSE DEPENDING
ON HOW WELL THE MODELS HANDLE ODILE AND THE NEXT TROUGH THROUGH
THE EASTERN U.S.. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 88 71 91 73 / 60 50 20 30 20
HOUSTON (IAH) 71 88 72 90 74 / 60 70 20 30 20
GALVESTON (GLS) 77 86 79 88 79 / 60 60 30 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...31
AVIATION/MARINE...43Hazardous weather outlook, Sep 18, 12:11 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1211 PM CDT THU SEP 18 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-191715- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1211 PM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT.... .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL FROM CLUSTERS OF MODERATE RAIN CELLS AND EMBEDDED THUNDERSTORMS SLOWLY TRAINING NORTHEASTWARD WILL EXACERBATE FLOODING ISSUES IN THOSE COMMUNITIES THAT HAVE ALREADY ACCUMULATED UP AN AVERAGE TWO TO FOUR INCH RAIN AMOUNTS THURSDAY MORNING. ISOLATED FIVE TO SEVEN INCH TWO DAY AMOUNTS ARE LIKELY...ANY RAIN OVER THESE AREAS WILL QUICKLY INDUCE THE FLOODING OF LOW LYING AREAS AND ROADWAYS. AS OF NOW...THERE ARE NO BAYOU FLOODING CONCERNS BUT THIS WILL NEED TO BE CLOSELY MONITORED INTO EARLY FRIDAY. ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS. THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH DOWN AS A WEAK TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE RAIN IS FORECAST ON FRIDAY AND THIS WILL MOST LIKELY KEEP THE FLOODING THREAT ALIVE THROUGH THE FRIDAY AFTERNOON. RAINS ARE EXPECTED TO WANE BY LATE FRIDAY WITH A MUCH DRIER WEEKEND EXPECTED ACROSS MANY INTERIOR COUNTIES. RAIN CHANCES WILL STILL REMAIN FOR THE COASTAL COUNTIES THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER SERVICE OFFICE.
In the hours before
Local storm report, Sep 18, 1:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 2 E HILSHIRE VILLAGE 29.78N 95.45W
09/18/2014 HARRIS TX EMERGENCY MNGR
HIGH WATER AT OLD KAY ROAD AND I-610 WEST LOOP.
&&
EVENT NUMBER HGX1400204
PKLocal storm report, Sep 18, 1:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 3 W LEAGUE CITY 29.49N 95.15W
09/18/2014 E4.00 INCH GALVESTON TX NWS EMPLOYEE
3-4 INCHES OF PRECIPITATION ON THE ROADWAY AT THE
CORNER OF FM 518 AND BAY AREA BLVD.
&&
EVENT NUMBER HGX1400205
PKLocal storm report, Sep 18, 1:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
142 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 W LEAGUE CITY 29.49N 95.15W
09/18/2014 GALVESTON TX NWS EMPLOYEE
3-4 INCHES OF WATER ON THE ROADWAY AT THE CORNER OF FM
518 AND BAY AREA BLVD.
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER HGX1400205
PKLocal storm report, Sep 18, 1:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
144 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD CLEVELAND 30.34N 95.08W
09/18/2014 LIBERTY TX EMERGENCY MNGR
VARIOUS STREETS ARE FLOODED IN THE CITY OF CLEVELAND.
&&
EVENT NUMBER HGX1400206
PKLocal storm report, Sep 18, 1:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD STAFFORD 29.62N 95.56W
09/18/2014 FORT BEND TX BROADCAST MEDIA
HIGH WATER REPORTED IN THE 13600 BLOCK OF FM1092.
&&
EVENT NUMBER HGX1400207
PKLocal storm report, Sep 18, 2:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
221 PM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD LEAGUE CITY 29.49N 95.11W
09/18/2014 GALVESTON TX EMERGENCY MNGR
NUMEROUS STREETS ARE FLOODED WITH AS MUCH AS 5-8 INCHES
OF WATER IN SOME AREAS.
&&
EVENT NUMBER HGX1400208
PKThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:48 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 3 hr |
| Sep 18, 9:16 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 3 hr |
| Sep 18, 9:25 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 65 min |
| Sep 18, 10:08 AM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 2 hr |
| Sep 18, 10:17 AM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 4 hr |
| Sep 18, 10:49 AM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Walker | 116 min |
| Sep 18, 11:26 AM CDT | Special Weather Statement | HGX | Brazoria, Fort Bend, Jackson, Matagorda, Wharton | 64 min |
| Sep 18, 11:44 AM CDT | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Sep 18, 12:29 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, San Jacinto | 3 hr |
| Sep 18, 1:02 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 118 min |
| Sep 18, 4:32 PM CDT | Areal Flood Advisory | HGX | Austin, Waller | 118 min |
| Sep 18, 4:48 PM CDT | Tornado Warning | HGX | Austin | 27 min |
| Sep 18, 5:18 PM CDT | Special Weather Statement | HGX | Austin | 42 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.